About to start Immunotherapy

  • 10 replies
  • 44 subscribers
  • 778 views

So I posted some time ago about my nephrectomy and diagnosis. Unfortunately since then metastases in the lung have been found, and next week I start immunotherapy.

My wife is terrified so I have been putting on a confident and happy face at home, but I am pretty damn scared of the impact it has on me, whether it’ll work, how long it’ll work for (I appreciate that at this point it’s about control, not really “cure”), and what the future holds (or indeed how long the future will be).

Initially I’ll be on nivolumab and ipilimumab, 3 week frequency. I’m just hope I g for not too many truly serious side effects.

I don’t have much more to say, I just need to admit somewhere how scared I am where it won’t upset people I love….I think my wife is struggling with the reality of this more than I am.

Thanks for listening :)

  • Hi Alex D

    there has been lots of discussion on this treatment, ipi/nivo for short. It seems to me that it is pretty standard treatment and seems to be at the lower end of having unpleasant side effects. My wife has stage 4 RCC with metastatic spread over towards her good kidney, adrenal glands and Lymph glands; pretty dire, in other words, but  she has been on this treatment for a year and her condition is 'stable'. There are alternative treatments available if this doesn't work, but ipi/nivo seems to be the least likely to bring on excessive side effects. All very worrying, of course, but the treatments available seem to be very effective at keeping everything under control. I've found this site very helpful when side effects are experienced - mostly because it's good to know that it's not just 'you'. 

    All best wishes, Bodger 23 

  • Hi Bodger

    Sorry to hear about your wife’s troubles, but very glad for you both that she’s doing well!

    Youre right of course….all my research suggests that Ipi/Nivo is definitely one of the less difficult treatments to handle. I guess it’s mostly fear if the unknown. I just think that this time last year I was on holiday with no inkling I was unwell, and within 10 months I’ve lost a kidney, had it spread and am about to start treatment haha

    Fast moving year and a lot of unknowns, hopefully once I start I’ll be more settled!

  • Hello could someone please help me with the decision on immunotherapy i have had my right kidney and tumour removed on the 1 june 2023 and i had a body scan 3 weeks ago and they have picked up something… i have a biopsy booked for Thursday… i have been advised to have immunotherapy but im unsure of the side effects of this 

  • Hi   It's tricky because everyone reacts differently to treatment so there's no way of knowing how your body might respond.  However, my nurse specialist advised in his experience immunotherapy is tolerated better than chemo.   If you've been given a list of potential side effects then it all sounds horrendous.  But you're unlikely to get everything on the list, probably just one side effect, but they have to  tell you about them all.  And then you could have a mild form of the side effect.    I only have small niggly side effects, and one (dry mouth) has just gone full circle and cleared-up now. 

    I'm sure your consultant will have a chat with you to advise the likely  side effects.  Sometimes they can reduce dosage to get any side effects to a manageable level.  Good luck!

  • Hi Alex

    Im 12 months into lenvatinib/pembrolizumab combination. I have a met in my boob and a small met on my iliac wing. I have 17 cycles of pembrolizumab to go out of 35.

    My boob net is calcified and bone is regrowing in my pelvis. Im on 3 weekly pembrolizumab and 10mg lenvatinib with a break after a few cycles as it plays my liver up.

    The worst side effect for me was the thyroid breaking as it went over active then underactive and itching which I ended up on steroids for.

    I've had sire throat, cough, sore mouth, aches, sore right heel, all  manageable, lymphodeama, low magnesium and now hemoglobin is on the high side so im being threatened with  few pints of the red stuff being drained.

    It sounds worse than it is.

    Good luck and treatment can hold the disease stable for many years x

    All the best

    Lissa

  • Hi AlexD

    i am on immunotherapy, since March 2023 I have been taking lenvatanib daily and pembrolizumab every 6 weeks as an infusion. I’ll keep this as brief as I can and to the point, the side effects I have experienced are chronic diarrhoea a rash on my face,  dry skin all over my face and body and chronic foot pain leaving meI unable to walk at times. These effects have come out of the blue with no warning and then disappeared. The rash lasted a week on my face and was really visible, the diarrhoea started practically a week after I started the treatment but was manageable and then out of the blue it became so bad I couldn’t leave the house for about 3 weeks and was on the toilet 5 times approx during the night and every few hours during the day I lost 1.5 stones in 3 weeks the foot pain is like walking on glass at times. I am telling you my experience as no one told me of the severity that you can experience. Like I said I’ve been on it since March and it has not been constantly bad at all since March I would say I have had 4/5 weeks of severe side effects the rest of the time I have been absolutely fine, I repeat the rest of the time I have been fine. I had my second scan and I had no spread and the tumours I have which are two in my liver have shrunk; was it worth it ABSOLUTELY. I do realise this is not brief! Everyone reacts differently so you may be fine or you may have one side effect for a few days that’s bad and that’s it. You won’t know until you try. With support you can get through whatever comes your way. I truly do not mean to scare you but I wish someone would have explained the reality of what things could be like so I was forewarned. Again I say the majority of the time I have been fine. I wish you the best, you’re not alone, you can get through it,

  • Hi Alex D. 
    I’ve tried to find your first post without success so am not sure what your original diagnosis was. It would be useful if you complete your profile with details of your cancer journey so far. 
    That said I’m sorry to hear that you and your wife are struggling at the prospect of you commencing on immunotherapy. 
    Everyone has different experiences on every kind of cancer treatment. Some struggle greatly with the very same treatment that others sail through with little or no side effects. Sadly it’s a bit of a lottery. 
    When mets were first detected on my lungs (10 years ago) immunotherapy wasn’t developed enough to be offered as an option so went straight to targeted inhibitors. If you read my profile you’ll see what I mean and you’ll also see that after a few years of different inhibitors, some that worked for a while and some that I couldn’t tolerate, immunotherapy had moved on and I started fortnightly infusions of Nivolumab. It worked for a considerable time and other than a dry mouth I suffered no side affects. I was given artificial saliva for the dry mouth and eventually found I didn’t need it much.
    Now there is absolutely no guarantee that this will be your experience but having read many posts on the forum from people who have been on the combined Nivolumab / Ipilimumab treatment it seems to be well tolerated with good results. I’m really hoping this is your experience. 
    So wishing you well and by the way it’s ok to be scared but try if you can be positive and hopefully reading accounts on this forum will help you do that. 
    Keep that happy face on Smile
    Rojan   

  • Thank you everyone. Seeing people having success with bearable side effects is really comforting. To be honest I can handle most things, I’m pretty resilient and (if you ask me wife) stubborn haha

    Its just the fear of the unknown as much as anything. But I’m off for my first session in an hour, so won’t be unknown for long!

  • Sending positivity your way. 

  • Well, I’m about a week and a half in now. So far I think I’ve been very lucky with side effects. Very tired but nothing too horrendous otherwise.

    However the last day or two I’ve started to get reallllly itchy over my arms, upper legs and body which they warned me was fair,y common. I’m hoping it’s due to the bad heat right now but we will see!